Michigan, 2011

High Wind in Michigan, September 30, 2011

September 30, 2011 · NWS IWX · 1 event in 1 county or zone

Deep low pressure moving across the northern Great Lakes caused a pressure gradient across much of the region. Strong winds aloft were mixed down and caused pockets of wind damage, power outages and even some school closures due to the power outages.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deep low pressure moving across the northern Great Lakes caused a pressure gradient across much of the region. Strong winds aloft were mixed down and caused pockets of wind damage, power outages and even some school closures due to the power outages. One death was reported when a tree fell onto a golfer, killing him instantly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 29, 6:20 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 29, 6:20 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 PM EDT THU SEP 29 2011

.AVIATION...
CDFNT WITH ASSOCIATED BAND OF SHOWERS HAS MOVED EAST OF NRN
INDIANA THIS EVE. A SECONDARY CDFNT WITH ANOTHER SMALLER BAND OF
SHOWERS WAS MOVG EAST INTO NE IL AND SHOULD MOVE ACROSS NRN
INDIANA BY 04Z. WIND GUSTS TO 50KT HAVE BEEN REPORTED WITH THIS
SECONDARY FROPA AND THE ASSOCIATED SHOWERS ACROSS NRN IL LATE THIS
AFTN. EXPECT SOME DECREASE IN THESE GUSTS AS THE FRONT MOVES EAST
AND DIURNAL HEATING/MIXING DIMINISHES... BUT STILL SHOULD BE
SUFFICIENT MIXING/GRADIENT FOR GUSTS OF 30-35KT AT THE TERMINALS
OVERNIGHT... CONTG ON FRIDAY. WRAP AROUND MOISTURE WILL OVERSPREAD
THE TERMINALS THIS EVE WITH MVFR CIGS AND SHOWERS ENHANCED BY LAKE
EFFECT ALSO PERSISTING THROUGH FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 345 PM EDT THU SEP 29 2011/

SHORT TERM...

TONIGHT THROUGH FRIDAY NIGHT

POTENT UPPER SHORTWAVE TROUGH WILL CONTINUE TO DIG INTO THE GREAT
LAKES AND SUPPORT IMPRESSIVE HEIGHT FALLS WITH STRONG ASSOCIATED
LARGE SCALE ASCENT. SECONDARY AND TERTIARY IMPULSES AROUND THE
BACKSIDE OF THIS SYSTEM WILL ALLOW A STALLING AND EVENTUAL
CLOSING OF THE MID LEVEL CIRCULATION ON FRIDAY WITH ASSOCIATED
UNDULATIONS AND FALLING MID LEVEL TEMPS AND ASSOCIATED INSTABILITY
SUPPORTING SHOWER CHANCES THROUGH FRIDAY AFTERNOON. IN ADDITION...LL
T FALLS COMBINED WITH VERY COLD AIR ALOFT WILL SUPPORT GROWING LAKE
INDUCED INSTABILITY...WITH MODERATE TO HEAVY SHOWERS EXPECTED OVER
THE NW BY FRIDAY AFTERNOON. GUSTY WINDS CAN BE EXPECTED...ESP NEAR
LAKE MI WHERE SUSTAINED WINDS OF 30 TO 40 MPH AND GUSTS TO 55 WILL
DEVELOP LATE TONIGHT AND INTO FRIDAY MORNING. FORECAST MODEL
PREFERENCE IS TOWARD A LOCAL WRF/NAM12 BLEND GIVEN REFEREED HANDLING
OF LL MOISTURE/UPPER LEVEL FLOW/AND LAKE INDUCED CONVECTION.

PRIMARY SFC COLD FRONT WILL EXIT THE AREA THIS EVENING WITH ANOTHER
STRONGER TROUGH EXPECTED INTO THE AREA AFTER MIDNIGHT. CONVERGENCE
ASSOCIATED WITH THIS SECONDARY WAVE COMBINED WITH LAKE HEAT MOISTURE
FLUX WILL AID IN THE PRODUCTION OF SHRA /POTENTIALLY ISOLD TS NW
GIVEN LAKE ENHANCEMENT/ WITH STRENGTHENING LL WINDS PER DEEPENING
SFC PRESSURE REFLECTION IN A CAA REGIME. H950 GEOSTROPHIC WINDS ARE
PROGGED AT 70 KNOTS WHICH IS QUITE IMPRESSIVE AND WILL SUPPORT STORM
FORCE WINDS AND GUSTS OVER LAKE MI GIVEN ADDED MIXING THEIR.
HOWEVER...STRONGEST LL FLOW WILL ARRIVE OVERNIGHT AND INTO THE EARLY
MORNING DURING INLAND MIXING MINIMUM AND GIVEN THAT LL WINDS WILL BE
NEARLY PERPENDICULAR TO THE ISALLOBARIC WIND...LAND BASED SFC WIND
SPEEDS WILL NOT BE AS STRONG AS AN AFTERNOON ARRIVAL WOULD BE. HENCE
WILL SHY FROM A WIND ADV. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
TO 40 ARE EXPECTED FROM DAWN INTO EARLY AFTERNOON...ESP NW
AREAS...IN LINE WITH MOS NUMBERS.

HAVE BUMPED POPS UP OVER THE AREA ON FRI GIVEN COLLOCATION OF THE
COLD CORE ALOFT AND A SECONDARY DISTURBANCE. ALSO BUMPED UP POPS
OVER THE NW GIVEN LAKE INDUCED INSTABILITY. MAJOR AXIS FLOW OVER
LAKE MICHIGAN WITH EXPECTED AGGREGATE HEIGHT ADJUSTMENT FROM LAKE
SUPERIOR WILL SUPPORT A RATHER ROBUST LAKE EFFECT RAIN SETUP. DELTA
T/S APPROACH 20-23 C WITH LAKE INDUCED CAPE IN THE 600-800 J/KG BY
LATE FRIDAY AFTERNOON AND EVENING. THIS MAY EVEN SUPPORT AN ISOLD
TS...WITH AN INCREASED CHANCE FOR WATERSPOUTS.

TEMPS WILL REMAIN COOL INTO THE PERIOD GIVEN LL THERMAL FIELDS WITH
H85 T/S IN THE -1 TO -2 C RANGE. HIGHS GENERALLY IN THE 50S CAN BE
EXPECTED...WITH POTENTIALLY THE UPPER 40S IN THE FAR NE. CLEARING
EXPECTED ON FRIDAY NIGHT WILL SUPPORT TEMPS INTO THE UPPER 30S AWAY
FROM LAKE EFFECT CLOUDS. DROPPED FROST MENTION GIVEN MIXED BL PER
SUSTAINED WINDS OF 5 TO 10 MPH OVER ALL OF THE FA...ESP GIVEN THE
STALLING UPPER LEVEL LOW.

LONG TERM...

SATURDAY THROUGH THURSDAY...

A RELATIVELY QUIET AND PLEASANT LONG TERM PERIOD EXPECTED. MEDIUM
RANGE MODELS IN GOOD AGREEMENT WITH MID LEVEL RIDGE BUILDING INTO
AREA WITH MOSTLY CLEAR SKIES AND SEASONABLE TEMPERATURES. ONLY
CONCERN WILL BE A POSSIBLE WEAK FRONT THAT WILL TRY AND MOVE INTO
THE AREA LATE TUE INTO EARLY WED. THIS WILL BE MOISTURE STARVED WITH
ONLY SOME CLOUDS EXPECTED IF IT DOES MAKE IT INTO OUR AREA FROM THE
NORTH.

LAKE EFFECT CLOUDS AND MAYBE A RESIDUAL SHOWER WILL STILL BE
POSSIBLE SATURDAY MORNING IN EXTREME NORTHWEST FORECAST AREA. BEST
FLOW AND TRAJECTORY SUGGEST PCPN WOULD BE WEST OF AREA WITH SOME
CLOUDS INTO WESTERN CWA. CONTINUED LOW CHANCE POPS GIVEN
PROXIMITY. DRIER AIR MOVES IN DURING DAY WITH SUBSIDENCE. HIGH
PRESSURE NOW LOOKS TO SLIDE SOUTH AND WE MAY KEEP A LIGHT GRADIENT
SATURDAY NIGHT THAT COULD LIMIT FROST CONDITIONS. THIS WOULD BE ONLY
LIMITING FACTOR AND STILL EXPECT LIGHT WINDS FOR AT LEAST SOME
FROST. WILL CONTINUE WITH AREAS OF FROST WORDING WITH TEMPS INTO MID
30S.

GRADUAL WARMING TREND THROUGH NEXT WEEK WITH TEMPS NEAR NORMAL.
BACKDOOR FRONT WOULD LOWER TEMPS A BIT FROM GOING GRIDS BUT LOADED
CONSENSUS BLEND IN BALL PARK SO NO REASON TO CHANGE.

AVIATION.../18Z TAFS/
VFR CONDITIONS TRANSITIONING TO MVFR AS AN INTENSE LOW PRESSURE
SYSTEM SETTLES INTO THE AREA. BIGGEST CONCERN IN THE PERIOD WILL
BE WINDS. SUSTAINED WINDS OF 20 TO 30 KNOTS CAN BE EXPECTED WITH
GUSTS TO 40 POSSIBLE. THERE IS STILL A CHANCE FOR THUNDERSTORMS
THIS AFTERNOON...WITH A SMALL POTENTIAL FOR SEVERE STORMS IN THE
FAR EAST. OTHERWISE...SHOWERS CAN BE EXPECTED THROUGH THE
REMAINDER OF THE PERIOD...ESP NEAR LAKE MICH GIVEN LAKE INDUCED
INSTABILITY...WITH ISOLD THUNDER POSSIBLE LATE TONIGHT THROUGH FRI
MORNING GIVEN STRONG LAKE INDUCED INSTABILITY NW. STRONG WINDS WILL
KEEP CIGS IN THE MVFR CAT GIVEN MIXING...ALTHOUGH A PERIOD OF IFR
CIGS IS POSSIBLE IN THE NW GIVEN LAKE MOISTURE FLUX. VIS WILL
LIKELY REMAIN AT 6 MILES OR MORE...WITH THE POTENTIAL FOR PERIODS
OF MVFR VIS IN HEAVIER SHOWERS...WILL LEAVE TIMING TO NEXT TAF
ISSUANCE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK THROUGH FRIDAY EVENING FOR INZ003.

     WIND ADVISORY UNTIL 1 PM CDT FRIDAY FOR INZ003.

     LAKESHORE FLOOD ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT
     FRIDAY FOR INZ003.

MI...RIP CURRENT RISK THROUGH FRIDAY EVENING FOR MIZ077.

     WIND ADVISORY UNTIL 2 PM EDT FRIDAY FOR MIZ077.

     LAKESHORE FLOOD ADVISORY FROM 11 PM THIS EVENING TO 5 PM EDT
     FRIDAY FOR MIZ077.

OH...NONE.
LM...STORM WARNING UNTIL 2 PM EDT FRIDAY FOR LMZ043-046.

&&

SHORT TERM...JC
LONG TERM...LASHLEY
AVIATION...JT
Hazardous weather outlook, Sep 29, 12:54 PM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 PM EDT THU SEP 29 2011

INZ004>006-008-012>017-020-022>024-MIZ078>080-301800-
ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-CASS MI-
ST. JOSEPH MI-BRANCH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...KENDALLVILLE...LIGONIER...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER
154 PM EDT THU SEP 29 2011 /1254 PM CDT THU SEP 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT EXPECTED.
IN ADDITION...WIND GUSTS TO 35 MPH WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS ARE FROST ARE POSSIBLE LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-301800-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
154 PM EDT THU SEP 29 2011 /1254 PM CDT THU SEP 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED. STORM FORCE WINDS ARE EXPECTED TO DEVELOP TONIGHT WITH
GUSTS TO 60 MPH ACROSS THE NEARSHORE WATERS AND UP TO 45 MPH OVER
INLAND AREAS. A LAKE SHORE FLOOD ADVISORY HAS ALSO BEEN ISSUED.

HIGH RISK OF RIP CURRENTS ON LAKE MICHIGAN TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORM FORCE WINDS WILL PERSIST FRIDAY MORNING WITH GUSTS TO 60 MPH
ACROSS THE NEARSHORE WATERS.

HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH SATURDAY.

A LAKE SHORE FLOOD ADVISORY IS IN EFFECT THROUGH FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ007-009-018-025>027-032>034-MIZ081-OHZ001-002-004-005-015-016-024-
025-301800-
STEUBEN-DE KALB-ALLEN IN-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...FORT WAYNE...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...HILLSDALE...BRYAN...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
154 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH DAMAGING
WINDS AND ISOLATED HAIL POSSIBLE. IN ADDITION...WIND GUSTS TO 35
MPH WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FROST ARE POSSIBLE LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

JC

In the hours before

Local storm report, Sep 29, 6:44 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
744 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 NE PAW PAW LAKE       42.22N  86.26W
09/29/2011  M0.75 INCH       BERRIEN            MI   TRAINED SPOTTER

            HAIL UP TO DIME SIZE

&&

EVENT NUMBER IWX1101403

NG
Local storm report, Sep 29, 7:12 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
812 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             INDIAN LAKE             42.01N  86.21W
09/29/2011  M0.50 INCH       CASS               MI   TRAINED SPOTTER

            HAIL UP TO HALF INCH SIZE NEAR INDIAN LAKE

&&

EVENT NUMBER IWX1101404

NG
Special weather statement, Sep 29, 7:16 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
816 PM EDT THU SEP 29 2011

INZ003>005-MIZ077>079-300045-
BERRIEN MI-CASS MI-ELKHART IN-LA PORTE IN-ST. JOSEPH MI-ST. JOSEPH
IN-
816 PM EDT THU SEP 29 2011

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHWEST MICHIGAN...AND
NORTHWEST AND NORTH CENTRAL INDIANA...

AT 812 PM EDT/712 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF MARCELLUS TO 6 MILES NORTHWEST OF NORTH LIBERTY...MOVING
EAST AT 45 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  GEORGETOWN AND SOUTH BEND...
  GULIVOIRE PARK AND GRANGER...
  MISHAWAKA...
  SIMONTON LAKE...
  THREE RIVERS AND ELKHART...
  DUNLAP...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4206 8529 4204 8530 4175 8564 4176 8566
      4174 8566 4145 8601 4145 8606 4148 8606
      4148 8626 4153 8669 4208 8603 4208 8540
TIME...MOT...LOC 0015Z 279DEG 37KT 4206 8590 4158 8648
Special weather statement, Sep 29, 7:48 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT THU SEP 29 2011

INZ005-006-MIZ078>080-300115-
BRANCH MI-CASS MI-ELKHART IN-LAGRANGE IN-ST. JOSEPH MI-
848 PM EDT THU SEP 29 2011

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEASTERN CASS...ST.
JOSEPH...WESTERN BRANCH...LAGRANGE AND NORTHERN ELKHART COUNTIES...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
THREE RIVERS TO ELKHART...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  GOSHEN...
  STURGIS...
  WHITE PIGEON AND CENTREVILLE...
  MIDDLEBURY...
  COLON...
  UNION CITY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4157 8544 4157 8606 4164 8606 4207 8559
      4207 8490
TIME...MOT...LOC 0047Z 270DEG 37KT 4205 8549 4165 8593
Special weather statement, Sep 29, 8:21 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 PM EDT THU SEP 29 2011

INZ006-007-MIZ079>081-300145-
BRANCH MI-HILLSDALE MI-LAGRANGE IN-ST. JOSEPH MI-STEUBEN IN-
921 PM EDT THU SEP 29 2011

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEASTERN ST.
JOSEPH...BRANCH...AND NORTHWESTERN HILLSDALE COUNTIES...

AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION CITY TO
STURGIS...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  COLDWATER...
  BRONSON...
  QUINCY AND LITCHFIELD...
  FAWN RIVER AND GIRARD...
  BATAVIA...
  SOUTH BUTLER...GILEAD AND ORLAND...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4172 8500 4172 8566 4175 8566 4208 8521
      4208 8452
TIME...MOT...LOC 0120Z 270DEG 37KT 4205 8503 4179 8539

Event by event

1 high wind. Local standard time, as filed.

High Wind, Berrien

When
September 30, 12:30 AM EST to 10:00 AM EST
Where
Berrien forecast zone
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

Numerous reports of large trees and tree limbs being uprooted, snapped or suffering partial damage were received across Berrien County, including Benton Harbor, St, Joseph, Bridgman, and Coloma. The largest tree was found in St. Joseph where a 120 foot oak tree was uprooted, falling onto a occupied home on the 800 block of Oakridge. Additional trees were down across the area. Power was out to over 20,000 people at one point, forcing the closure of most schools in the county. Around 8:30 am, a 53 year old Chicago man was moving between the 1st and 2nd holes on the Dunes Golf Course when a large tree fell onto him, killing him instantly.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Berrien2011-09-3053MaleGolfingDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338841.